Let us consider a few additional articles from the medical literature. The point is not to revel in the details, but rather to show that many researchers throughout the years found evidence linking Risperdal to high prolactin levels and linking high prolactin with gynecomastia.
Note that, while this research was being done, Johnson & Johnson and Janssen pushed their medication on adolescents and kids with conditions such as ADHD and autism. Did the drug company executives even bother to look at any of this literature?
The next interesting article comes out of India: “Unilateral gynecomastia induced by Risperidone in a geriatric male patient.” This is a letter to the editor of the Indian Journal of Medical Sciences, written by Dr. DN Mendhekar, in 2005. The editorial offers good insight into what the drug can do to patients: “Gynecomastia is an important but neglected and under-evaluated side effect of all antidopaminergic drugs, including typical antipsychotic drugs… This is the first report of Risperidone induced unilateral gynecomastia in a geriatric male patient.”
Doctors put a 60-year-old schizophrenic male patient on Risperidone, after he had a relapse of psychotic symptoms. “Within six weeks of Risperidone monotherapy, the patient experienced a growth in the left side breast… Local examination revealed a round growth of approximately three centimeters in height and three centimeters in diameter under the nipple. It was firm in consistency and non-tender without any sign of galactorrhea.… There was no history of galactorrhea.” The doctors stopped Risperidone immediately. Within three weeks, the man’s prolactin levels dropped from a high of 68 nanograms per milliliter to 13.6 nanograms per milliliter, “and gynecomastia also disappeared” after four weeks.
The author wrote: “In this case, the appearance of gynecomastia was associated with hyperprolactinemia, and gynecomastia disappeared with the return of circulatory prolactin to normal levels, following withdrawal of Risperidone. The adverse drug reaction probability score, based on Naranjo’s algorithm, was 9 for this case, denoting a definite adverse reaction due to Risperidone.”
The elderly patient did not suffer sexual side effects, except for breast growth.
For insight into your Risperdal case, call the Davis & Crump team now at 800-277-0300.
To download the full text of our new eBook, ” The Risperdal Debacle:
How Johnson & Johnson’s Antipsychotic Sparked a Mini-Epidemic of Gynecomastia,” enter your name and email below.